, Volume 26, Issue 2, pp 125-147

First online:

Preseparable Extensions of Multidimensional Preferences

  • Jonathan K. HodgeAffiliated withDepartment of Mathematics, Grand Valley State University Email author 
  • , Mark KrinesAffiliated withDepartment of Mathematics, University of Iowa
  • , Jennifer LahrAffiliated withGeneral Mills, Inc.

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Throughout much of the literature in economics and political science, the notion of separability provides a mechanism for characterizing interdependence within individual preferences over multiple dimensions. In this paper, we show how preseparable extensions can be used to construct certain classes of separable and non-separable preferences. We prove several associated combinatorial results, and we note a correspondence between separable preference orders, Boolean term orders, and comparative probability relations. We also mention several open questions pertaining to preseparable extensions and separable preferences.


Preseparable extension Separable preferences Multidimensional preferences Referendum elections Admissible character